Intern Report Case 1.3

intern-report

History of Present Illness

A 49-year-old male is brought by EMS as a medical code to resuscitation.  He was apparently found by police lying in the street.

EMS reports an initial rapid glucose of 32 mg/dL, which improved to 56 mg/dL with 1 amp of D50 and to 79 mg/dL following a second amp of D50.  EMS noted an empty medication bottle near the patient, and only the words “to treat hypertension” could be made out on the label.  EMS believes that they recognize this patient and have transported him many times in the past with seizure disorder, noncompliant with meds. EMS did not witness any seizure activity during their assessment and transport.

Review of systems not able to be obtained at this time.

PMHx: Per EMS, seizure disorder and apparently hypertension.
PSHx: Unknown
Meds: The patient does not know their names.
ALLERGIES: NONE per patient.
SocHx: Denies illicit drug use, or alcohol use today.
FHx: Unknown.

Physical Exam
Vital signs on arrival to resuscitation:  BP 90s/60s, P 30s, Respiratory rate varies with alertness, but never over 16, T 34.0 rectally.  Pulse oximetry unable to be obtained as the patient is very cold.

On arrival to resuscitation the patient appeared disheveled and was somnolent, fully immobilized, wearing multiple layers of clothing.  He opened his eyes to verbal command, spontaneously moved all 4 extremities and had no obvious signs of trauma.

HEENT: There are no obvious lacerations, contusions or depressions palpated on his scalp.  Pupils were 2 mm and minimally reactive.  Mucous membranes were moist.
Neck: The C-collar was left in place due to the patient not being awake enough to ascertain spinal tenderness.  The trachea is midline and there is no JVD.
Respiratory: There is a slight amount of wheezing in the left lung.
Cardiac: Heart sounds are distant.
Gastrointestinal: Abdomen is soft and scaphoid.  There is no palpable tenderness or appreciable rebound tenderness.  Pelvis is stable. Extremities:  No abrasions, deformities, or edema.  Peripheral pulses are not readily palpable, the extremities are cold to the touch.
Skin: Cool and dry to the touch without rashes or lesions.
Neurological: GCS is 13 (E3, V4, M6), motor 5+/5+ in all extremities.

Initially in resuscitation, he was placed on supplemental oxygen, a cardiac monitor showed a wide complex bradycardia with a rate in the 30s to 50s, two large bore IV’s were established.  The patient was observed to have periods of apnea for which naloxone 2 mg. IV push was given, which had little clinical effect.  His initial accucheck blood sugar was 171 mg/dL.

While the ER staff attempted to verify his identity to review CIS, a 12-lead EKG was obtained and is shown here.

ekg3

A portable chest x-ray was also obtained and was interpreted as normal.

Questions

1. Based on this patient’s clinical presentation, which of the following would be the most likely medication/class of drug suspected as an overdose?
a.    beta blocker
b.    calcium channel blocker
c.    clonidine
d.    digoxin
e.    glipizide

2. While considering all clinical information in this case, which of the following clinical findings helps to identify the most likely overdosed medication?
a.    core body temperature
b.    electrocardiogram findings
c.    mental status
d.    peripheral pulses / capillary refill
e.    serum glucose values

3. Once the patient is stabilized, what treatment should be initiated and was recommended by poison control?
a.    activated charcoal
b.    calcium infusion
c.    continuous intravenous hydration
d.    hemodialysis
e.    whole bowel irrigation

______________________________________________________________________________
Please submit your answers to the questions in the “leave a reply” box or click on the “comments” link.  Your submission will not immediately post.  Answers with a case discussion will post on Friday.  If you have any difficulty, please contact the site administrator at arosh@med.wayne.edu. Thank you for participating in Receiving’s: Intern Report.

2 Responses

  1. […] CASE […]

  2. H/0 of seizure and hypertension. Bottle treatment for Hypertension.so no question.over dose of beta blocker. With hypoglycemia may be due to seizure. Mainly here e.c.g helps us finding .calcium infusion preferred for cardiac activity may be increased.and we can start with isoprenalin infusion. Antiepileptic drug should uptil blood pressure regain. It may cause more hypotension.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: